I was recently diagnosed with Lyme, Bartonella, Babesiosis, and Ehrlichiosis, less than 2 weeks before entering college.
After starting treatment, my health has been in a downward spiral. I feel worse every day. I am being treated with countless prescriptions, four of which are antibiotics (Doxycycline, Minocycline, Valacyclovir, and Metronidazole).
I am physically unable to move most of the time. I become winded and exhausted after moving for more than a few minutes. My skin begins to sting and burn immediately when coming into contact with sunlight. I am constantly sick and must be near the bathroom at all times.
Mentally, it's been an even bigger toll. I cant focus, I cant speak clearly, I can't read, depression has increased dramatically, and I've been having hallucinations. I've finally reached the conclusion that I cannot continue my studies here, especially since I was here for engineering.
While I know I have to listen to my body, I can't help but feel like I'm making too big of a deal of it. I guess what I'm looking for is someone who's had similar experiences, and how treatment went for them.
I don't want to make the decision to skip a year for my treatment if most people feel better soon after starting, but my doctor said my treatment will last 6-12 months.
I've read about how treatment can make you feel, and I suppose I'm just looking for confirmation that I'm making a rational decision by waiting to continue my education instead of putting myself through this. Any feedback is greatly appreciated.
(breaking up the post for easier reading for many here)
[ 08-27-2019, 04:56 PM: Message edited by: Robin123 ]
Posts: 1 | From New York | Registered: Aug 2019
| IP: Logged |
I can't tell you what to do, but I know that I would not have been able to attend college after I became ill with Lyme plus coinfections.
If you have been sick for any length of time, the 6-12 months treatment/recovery time is quite normal.
If you are taking the Doxy and Mino now, that is the reason your skin is burning when coming into contact with sunlight. All of the cyclines (Doxy, Mino, and Tetra) cause sun sensitivity and can result in severe burns if you stay in the sun too long, but Doxy was by far the worst for me in causing sun sensitivity. DO NOT stay in the sunlight for any length of time while taking those drugs.
Somebody, your doctor or pharmacist, should have warned you about that. It should also have a warning on the prescription bottle. When I took Doxy, I could not stand to be in the sun for more than a few minutes. I used to wear long sleeve shirts and a safari hat to keep the sun off of me, even here in S. Fla. during the summer.
Posts: 216 | From ft. myers, florida | Registered: Apr 2004
| IP: Logged |
Given what you're saying here about being recently diagnosed and starting treatment, I think it's asking too much right now to attend college, for which you need to be able to function mentally and physically.
Best to put all your attention on you right now, take a year off and go through the treatment for 4 infections, and hopefully be in better shape to attend in a year. You have the whole rest of your life ahead of you to go to school and live! So now should be your healing time.
I know, it's hard to give up one's plans. We all go through it. But hopefully we come out stronger and better able to handle whatever it is we want to do.
Posts: 12805 | From San Francisco | Registered: May 2006
| IP: Logged |
My daughter was diagnosed with Lyme and Bartonella after she had returned for her third year of college. The herxes were bad and she had to get a medical withdrawal by having her doctor write to the college.
She was very upset that she would not graduate with her class but it would have been impossible to continue. She was still struggling but functional after taking some time off for treatment.
She feels she made the right decision to focus on getting well before continuing with her education.
Posts: 11 | From Maryland | Registered: Jan 2012
| IP: Logged |
I also went to college with Chronic Lyme and Bartonella and I was already well enough that I was able to function pretty well again. When I was reallllly sick, attending middle school and high school was really hard for me and, in hindsight, I wish I would have done homeschooling or gotten help with school.
Do what's best for you. It sounds very reasonable and understandable to take this semester or year off so that you can get well. There is absolutely nothing wrong with that. You have to deal with first things first.
You don't want to overwork yourself and overwhelm yourself during a time when you need to be healing and taking good care of yourself. It is important to rest.
If you decide to stay in college, I recommend getting an IEP and also informing your guidance counselor and teachers about your illness. Also, find a Lyme Specialist who is close to your college so that you can be seen when you need to. You may want to set up your schedule so that you have only 1-3 classes each day, so that you don't get too exhausted or overwhelmed.